New York, 2010

Flash Flooding and High Wind in New York, December 1, 2010

December 1, 2010 · NWS ALY · 30 events in 18 counties and zones

A strong cold front swept across east central New York Wednesday, December 1st, bringing strong and gusty winds and heavy rains to the area. With the passage of the cold front, winds quickly shifted from the south-southeast to the west, and temperatures rapidly dropped from the 50s into the 30s.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong cold front swept across east central New York Wednesday, December 1st, bringing strong and gusty winds and heavy rains to the area. With the passage of the cold front, winds quickly shifted from the south-southeast to the west, and temperatures rapidly dropped from the 50s into the 30s. Rain mixed with and changed to sleet across the Mohawk Valley in the wake of the cold front, resulting in some minor traffic accidents.

Ahead of the cold front, a very strong south to southeast low level jet resulted in wind gusts up to 55 mph, and with the passage of the front there were wind gusts up to around 50 mph. These strong wind gusts downed trees and power lines, resulting in power outages.

Generally, 1 to 3 inches of rain fell across the area with higher amounts of 5 to 7 inches across the higher terrain of the eastern Catskills. Moderate to major flooding was reported in western Ulster and Greene Counties. River flooding occurred in the eastern Catskills, southern Adirondacks and Mohawk Valley. In addition, urban and small stream flooding also occurred across the local area.

According to the Albany International Airport, three planes, including one international flight on route from Newfoundland to Newark Liberty International Airport, were forced to land at the Albany International Airport due to the extreme weather conditions along the East Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 1, 9:38 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Dec 1, 9:38 AM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
938 AM EST WED DEC 1 2010

.SYNOPSIS...
A STRONG FLOW OF WARM MOIST AIR AHEAD OF A FRONTAL BOUNDARY WILL
BRING RAIN TO THE REGION...HEAVY AT TIMES...THROUGH TODAY. THERE
WILL ALSO BE STRONG WINDS ACROSS THE REGION ALONG AND AHEAD OF THE
FRONT. THE FRONT WILL MOVE EAST OF THE REGION WEDNESDAY NIGHT...WITH
MUCH COLDER TEMPERATURES THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT HAS STARTED TO ADVANCE RAPIDLY ACROSS NEW YORK STATE
WITH EXPECTED TIME OF ARRIVAL REACHING WESTERN PORTION OF FA
BTW 17Z AND 18Z...HUDSON VALLEY BTW 20Z AND 21Z AND FAR ERN
PORTION OF FA BTW 22Z AND 23Z. DUE TO TIGHTENING PRESSURE
GRADIENT ACROSS FA HAVE EXPANDED WIND ADVISORY TO INCLUDE ENTIRE
FA. HAVE ALSO ADJUSTED TIMING OF WIND ADVISORY AS FRONT WILL NOT
HAVE CLEARED WRN PTN OF FA BEFORE 21Z. STRONG SOUTH TO SOUTHEAST
WINDS AHEAD OF THE COLD FRONT WILL LIKELY PRODUCE SUSTAINED WINDS
OF 15 TO 30 MPH WITH GUSTS 45 TO 55 MPH. CANNOT RULE OUT SOME
LOCALLY HIGHER GUSTS IN EXCESS OF 65 MPH ACROSS THE HIGHEST
TERRAIN. PREVIOUS FORECAST MAX TEMPS LOOK TO BE ON TRACK AND HAVE
JUST TWEAKED THE HOURLY TEMPS TO BETTER FIT FROPA. ALSO HAVE LEFT
QPF AMOUNTS IN TACT WITH THE HEAVIEST RAIN JUST NOW MOVING INTO
THE FA. EXPECT THAT MOST OF FA WILL EXPERIENCE A 4 TO 6 HOUR PERIOD
OF MODERATE TO HEAVY RAIN WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO
2 INCHES IN MOST AREAS. THUS FLOOD WATCH REMAINS IN EFFECT ACROSS
ENTIRE FA.

THE FOLLOWING IS FROM THE PREVIOUS AFD ORIGINALLY ISSUED AT 404 AM EST...
AREAS OF RAIN FEED OVER THE REGION FROM SW TO NE...WITH THE MAIN
AREA OF RAIN STILL TO THE WEST. AS LOW LEVEL SOUTH TO SOUTHEAST
WIND FLOW INCREASES...TEMPERATURES WILL CONTINUE TO CLIMB AHEAD OF
THE COLD FRONT. MANY AREAS OF THE REGION SEEING TEMPERATURES WELL
INTO THE 40S AND 50S NOW...AND WILL RISE MORE THROUGH THE
DAY...PRIOR TO COLD FRONTAL PASSAGE. AS THE AREA OF RAIN TRACKS
INTO AND THROUGH THE REGION THROUGH THE DAY...RAIN WILL BE HEAVY
AT TIMES...AND WINDS WILL BE QUITE STRONG EVERYWHERE. KEEPING THE
WIND ADVISORY AS IS...BUT EVEN VALLEY AREAS COULD SEE SOME WIND
GUSTS OVER 40 MPH AT SOME POINT TODAY. FLOOD WATCH WILL CONTINUE
AS IS. MOST OF THE INSTABILITY WILL BE SOUTH OF THE REGION...SO
NOT INCLUDING ANY THUNDER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
STEADIER RAIN WILL EXIT WITH THE FRONTAL PASSAGE THIS AFTERNOON
AND EVENING. THE BOUNDARY LAYER WILL COOL...BUT THE MEAN UPPER
TROUGH AXIS STILL REMAINS JUST WEST OF THE REGION...SO THE CORE OF
THE COLDEST AIR WILL BE DELAYED. WINDS WILL TEND TO DIMINISH...BUT
WEST TO NORTHWEST BOUNDARY LAYER FLOW WILL STAY STEADY ENOUGH SO
THAT SURFACE WINDS MAY STAY STEADY THROUGH THE NIGHT. SOME CLOUDS
AND MOISTURE OFF THE LAKES COULD SPREAD THROUGH THE REGION AS
WELL...ESPECIALLY WITH UPPER DYNAMICS PROXIMATE TO THE REGION.
LOWS TONIGHT IN THE 20S TO LOWER 30S.

LAKE EFFECT SNOW SHOWER ACTIVITY WILL BECOME ORGANIZED INTO A
SINGLE BAND...NOSING INTO THE SOUTHERN ADIRONDACKS TOMORROW
THROUGH FRIDAY...AND SHOULD GRADUALLY DIMINISH THROUGH FRIDAY
NIGHT AS IT SHIFTS SOUTH. THE EASTWARD EXTENT OF THE LAKE EFFECT
BAND IS IN QUESTION...SO NO HEADLINES FOR LAKE EFFECT AT THIS
TIME...BUT HEADLINES MAY BE NEEDED LATER. A FEW INCHES OF SNOW IN
NORTHERN HERKIMER COUNTY IS NOT OUT OF THE QUESTION. MORE UPPER
ENERGY SPINNING AROUND THE MAIN UPPER ENERGY COULD EXPAND THE SNOW
SHOWER ACTIVITY ACROSS THE ENTIRE REGION FRIDAY AND FRIDAY
NIGHT...BUT JUST ISOLATED ACTIVITY OUTSIDE THE HIGHER TERRAIN OF
THE SOUTHERN ADIRONDACKS AND EASTERN CATSKILLS.

THE MOSTLY CLOUDY SKY IN MOST AREAS...AND INTERVALS OF CLOUDS AND
SUN IN SOUTHERN AREAS WILL LIMIT SUNSHINE AND MIXING...SO HIGHS IN
THE 30S TO LOWER 40S. LOWS FRIDAY NIGHT IN THE 20S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AT THE START OF THIS PERIOD...THE GFS...ECMWF...AND GEM ALL
FEATURED A NEGATIVELY TILTED TROF AT 500 HPA EXTENDING FROM
HUDSON BAY CANADA TO OFF LONG ISLAND WITH A CUTOFF LOW OVER
THE REGION. THE GFS AND GEM HAD THE CNTR AT 534 NEAR CAPE
COD WHILE THE ECM HAD A DEEPER CENTER OF 530 NEAR KSLK. AT
THE SAME TIME THERE WAS A FAIRLY BROAD RIDGE OVER THE ROCKIES.
THERE WAS PRACTICALLY NO CHANGE AT THE 500 HPA LEVEL ACROSS THE
REGION INTO SUNDAY BUT TOWARD MONDAY THE CLOSED LOW DEEPENED
AND BECAME MORE PRONOUNCED WHILE THE AMPLITUDE OF THE RIDGE
OVER THE ROCKIES INCREASED.  MEANWHILE AT THE SURFACE A LOW
DEVELOPS ALONG THE FRONTAL BOUNDARY IN THE ATLANTIC ABOUT 1000
MILES EAST OF NEW JERSEY. THIS LOW TRACKS NORTH THEN CURVES
WEST TO EAST OF NOVA SCOTIA BY 12Z SUNDAY. THIS IS SUPPORTED
BY NCEP...THE GFS...AND THE ECM.  THE SURFACE LOW THEN MOVES
WEST INTO QUEBEC TOWARD JAMES BAY. AT THIS POINT THE GFS AND
ECM DIGRESS. THE ECM DEVELOPS A SECOND SURFACE LOW NEAR CAPE
HATTERAS WHICH MOVES NORTH AND INTENSIFIES WHILE THE LOW
IN THE MARITIMES WEAKENS WHILE THE GFS MOVES THE FIST LOW
INLAND AND THEN HAS IT TURN TOWARD THE SOUTH WITH THE SECOND
LOW MUCH FARTHER NORTH AND SWEEPING AROUND THROUGH THE GULF
OF ST LAWRENCE BEFORE IT TURNS LEFT INTO QUEBEC AND THEN
CONTINUES TO ROLL AROUND SOUTH UNDER THE UPPER LOW WHICH
REMAINS STALLED OVER NORTHERN MAINE. THE UPPER LOW CAUSES
A WEAK DISTURBANCE SIMILAR TO A BACK DOOR FRONT TO DROP
SOUTH OUT OF CANADA ACROSS THE REGION ON MONDAY AND A SECOND
ONE TO DO SO ON TUESDAY. AS A RESULT THE WEATHER WILL BE
RATHER UNSETTLED...ESPECIALLY NORTH AND WEST OF THE ALBANY
AREA. THE PERIOD SHOULD BE FAIRLY DRY ASIDE FROM SOME LAKE
EFFECT SNOW...WITH CHANCE POPS NORTH AND WEST DECREASING TO
NO POPS ACROSS THE MID HUDSON REGION OF NY AND ADJACENT
CONNECTICUT. TEMPERATURES DURING THIS PERIOD WILL BE 1 TO
3 DEGREES BELOW THE SEASONAL NORM.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
A LOW PRESSURE SYSTEM WILL IMPACT THE REGION THROUGH THE TAF PERIOD
ENDING AT 12Z THURSDAY. THE MAIN LOW WILL PASS TO OUR NORTH AND WEST
WITH THE SYSTEM'S COLD FRONT SWEEPING THROUGH DURING THE AFTERNOON
AND ACCOMPANIED BY HEAVY RAINFALL.

A LARGE AREA OF RAIN EXTENDED FROM CENTRAL AND WESTERN NEW YORK
SOUTH TO MARYLAND AND VIRGINA. THIS RAIN WILL MOVE INTO THE
REGION BY MID MORNING. FLIGHT CONDITIONS WERE VFR/MVFR ACROSS THE
REGION AROUND DAYBREAK...BUT ARE EXPECTED TO DETERIORATE ONCE THE
HEAVIER RAIN MOVES IN WITH THE APPROACHING FRONT DUE TO LOWERING
CEILINGS AND VISIBILITIES. AT TIMES DURING THE HEAVIER RAINFALL
LIFR CONDITIONS MAY OCCUR. AT THIS TIME...NOT LOOKING FOR ANY
THUNDER. THE EVENING SOUNDING AT ALBANY HAD 50 KNOT SOUTHERLY WIND
FROM 900 TO 850 MB WITH 40 KNOTS AT 2000 FEET. WIND PROFILES ON
THE REGIONAL DOPPLER RADARS SHOW A SOUTHERLY LOW LEVEL JET WITH
SPEEDS OF 60 TO 100 KNOTS WHICH IS FEEDING MOISTURE INTO THE
STORM. SURFACE WINDS HAVE PICKED UP SOME AND BECOME GUSTY AT KALB
AND KPOU BUT THE STRONG WINDS HAVE NOT YET REACHED THE SURFACE AT
KGFL. THE WINDS WERE MUCH STRONGER JUST ABOVE THE SURFACE SO WE HAVE
INCLUDED LLWS IN ALL 3 TAFS UNTIL THE FRONT PASSES. WHEN THAT
HAPPENS WINDS WILL SHIFT TO SOUTHWEST TO WEST AND THREAT FOR LOW
LEVEL WIND SHEAR WILL END.

CONDITIONS WILL IMPROVE TO VFR TONIGHT ALTHOUGH LAKE EFFECT CLOUDS
AND SNOW SHOWERS WILL FIRE UP DOWNWIND FROM LAKE ONTARIO AS
CANADIAN AIR BLOWS ACROSS THE LAKE WITH WATER TEMPERATURES
NEAR 50 DEGREES. SOME OF THESE SNOW SHOWERS MAY MAKE IT AS FAR
EAST AS THE HUDSON VALLEY SO WE HAVE VCSH IN THE TAFS FOR KGFL
AND KALB.

OUTLOOK...
THU...VFR...WITH PSBL MVFR IN LAKE EFFCT -SHSN
FRI- SUN...VFR...NO SIG WX.

&&

.HYDROLOGY...
FLOOD WATCH FOR ALL OF EAST CENTRAL NEW YORK AND ADJACENT WESTERN
NEW ENGLAND...

A STORM SYSTEM WILL IMPACT THE REGION WITH RAIN...HEAVY AT
TIMES...THROUGH TODAY. MODEL GUIDANCE OF 2-3 INCHES WITH UP TO 4
INCHES FOR THE TERRAIN /PERHAPS ISOLATED 5 INCHES FOR THE CATSKILLS
     ADIRONDACKS AND HIGHER ELEVATIONS OF THE SOUTHERN GREEN MTNS OF
VERMONT/. LATEST ENSEMBLE BASED RIVER FORECASTS FROM THE NORTHEAST
RIVER FORECAST CENTER INDICATE WIDESPREAD MINOR FLOODING WITH A FEW
POINTS REACHING MODERATE FLOOD LEVELS. MODELS ALSO INDICATE THAT
MUCH OF THE RAIN WILL COME IN LESS THAN 12 HOURS DURING THE DAY
TODAY. THIS INDICATES THAT ISOLATED FLASH FLOODING IS ALSO A
THREAT. MUD SLIDES ARE ALSO A POSSIBILITY IN STEEP TERRAIN AS
TREES HAVE BECOME DORMANT AND SOIL CONDITIONS ARE LESS THAN IDEAL
TO SOAK UP THE RAIN...INCREASING THE POTENTIAL FOR RUNOFF. SMALLER
STREAMS SHOULD CREST BY 7 AM THURSDAY...WITH THE LARGER AND SLOWER
RIVERS CRESTING OVERNIGHT THURSDAY INTO FRIDAY. PLEASE CONTINUE TO
MONITOR THIS EVOLVING HAZARDOUS WEATHER SITUATION FROM YOUR
NATIONAL WEATHER SERVICE.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH THURSDAY MORNING FOR CTZ001-013.
     WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR CTZ001-013.
NY...FLOOD WATCH THROUGH THURSDAY MORNING FOR NYZ032-033-038>043-
     047>054-058>061-063>066-082>084.
     WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR NYZ032-033-
     038>040-047-048-051-058-063-082.
     WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR NYZ041>043-049-
     050-052>054-059>061-064>066-083-084.
MA...FLOOD WATCH THROUGH THURSDAY MORNING FOR MAZ001-025.
     WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR MAZ001-025.
VT...FLOOD WATCH THROUGH THURSDAY MORNING FOR VTZ013>015.
     WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR VTZ013>015.

&&

SYNOPSIS...NAS
NEAR TERM...11/NAS
SHORT TERM...NAS
LONG TERM...RCK
AVIATION...RCK
HYDROLOGY...RCK
Hazardous weather outlook, Dec 1, 9:21 AM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
921 AM EST WED DEC 1 2010

CTZ001-013-MAZ001-025-NYZ041>043-049-050-052>054-059>061-064>066-083-
084-VTZ013>015-021200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
921 AM EST WED DEC 1 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...THE SOUTHEASTERN
ADIRONDACKS...HUDSON VALLEY AND TACONICS OF EAST CENTRAL NEW YORK
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND REPORTS OF FLOODING...RAINFALL
AMOUNTS OVER AN INCH...WIND GUSTS OVER 40 MPH AS WELL AS ANY
DOWNED TREES...TREE LIMBS OR POWERLINES TO THE NATIONAL WEATHER
SERVICE VIA TELEPHONE OR THE SEVERE WEATHER REPORT FORM ON THE
INTERNET.

NYZ032-033-038>040-047-048-051-058-063-082-021200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY-
WESTERN GREENE-WESTERN ULSTER-NORTHERN FULTON-
921 AM EST WED DEC 1 2010

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN
ADIRONDACKS...MOHAWK VALLEY AND EASTERN CATSKILLS OF
EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND REPORTS OF FLOODING...RAINFALL
AMOUNTS OVER AN INCH...WIND GUSTS OVER 40 MPH AS WELL AS ANY
DOWNED TREES...TREE LIMBS OR POWERLINES TO THE NATIONAL WEATHER
SERVICE VIA TELEPHONE OR THE SEVERE WEATHER REPORT FORM ON THE
INTERNET.

In the hours before

Local storm report, Dec 1, 8:22 AM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
822 AM EST WED DEC 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     NON-TSTM WND DMG COLONIE                 42.73N 73.85W
12/01/2010                   ALBANY             NY   COUNTY OFFICIAL

            4 TREES DOWN IN COLONIE. ONE REPORTEDLY FELL ONTO A CAR.

&&

KLIPTON

The radar

The Ft Drum radar (KTYX), 69 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

17 flash flood, 13 high wind. Local standard time, as filed.

High Wind, Southern Herkimer

When
December 1, 11:00 AM EST to 2:00 PM EST
Where
Southern Herkimer forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Numerous trees were reported downed due to strong and gusty winds in Ohio and Russia. Also, power lines were reported down on East Street in Newport.

High Wind, Northern Herkimer

When
December 1, 11:00 AM EST to 1:00 PM EST
Where
Northern Herkimer forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Numerous reports of trees and power lines downed due to strong and gusty winds in and around Old Forge.

High Wind, Northern Fulton

When
December 1, 11:00 AM EST to 1:00 PM EST
Where
Northern Fulton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

A tree was reported down on power lines due to strong and gusty winds on South Shore Road in East Caroga Lake.

Flash Flood, Herkimer

When
December 1, 12:57 PM EST to 3:57 PM EST
Where
Herkimer County, 0.86 mi SW of Mohawk to 0.51 mi N of East Frankfort
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.010, -75.010

Six inches of water was reported flowing over Route 5S in Mohawk.

Flash Flood, Greene

When
December 1, 1:00 PM EST to 11:00 PM EST
Where
Greene County, 2.39 mi WNW of Alsen to 2.22 mi ESE of Lawrenceville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.161, -73.964

Numerous roads were reported closed due to flash flooding in Kiskatom including Mountain Turnpike Road, Paul Saxe Road and High Falls Road.

Flash Flood, Greene

When
December 1, 1:00 PM EST to 6:00 PM EST
Where
Greene County, 1.89 mi WNW of Cairo Sport Haven to 1.29 mi WNW of Acra
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.326, -74.016

Numerous roads were reported closed in Cairo due to flash flooding including Whites Farm Loop and Edison-Timmerman Road.

Flash Flood, Greene

When
December 1, 1:00 PM EST to 7:00 PM EST
Where
Greene County, 1.54 mi SW of Windham to 1.68 mi S of Windham
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.304, -74.271

County Route 12 in Windham was reported closed due to flash flooding.

Flash Flood, Greene

When
December 1, 1:30 PM EST to 7:30 PM EST
Where
Greene County, 1.33 mi NW of Surprise to 1.48 mi SSE of East Greenville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.395, -73.967

Scutt Road in Greenville was reported closed due to flash flooding.

Flash Flood, Greene

When
December 1, 1:30 PM EST to 7:30 PM EST
Where
Greene County, 0.8 mi NE of Palenville to 0.97 mi E of Palenville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.188, -74.009

Pennsylvania Avenue in Palenville was reported closed due to flash flooding.

Flash Flood, Herkimer

When
December 1, 1:40 PM EST to 4:00 PM EST
Where
Herkimer County, 2.89 mi SSW of Mohawk to 2.87 mi S of Mohawk
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.979, -75.012

The intersection of Hinman Road and Route 28 in Mohawk was reported under water.

Flash Flood, Ulster

When
December 1, 1:45 PM EST to 11:00 PM EST
Where
Ulster County, 0.79 mi W of Allaben to 1.8 mi WNW of Chichester
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.121, -74.385

A state of emergency was declared in the Town of Shandaken due to severe flooding in Phoenicia. The culprits were the Esopus Creek and some its tributaries.

In Phoenicia, Main Street, Station Road, Plank Road and Heardman Road were closed due to flooding. Ten people had to be evacuated from the Globe Trailer Park on Station Road because water reached the edge of the property. Also, businesses in the Belleayre Plaza on Route 28 experienced flooding. There were numerous reports of flooded basements. A portion of Route 28 in Mount Tremper was closed due to flooding.

Also, in the Shandaken Hamlet of Woodland Valley, Woodland Valley Road was reported closed due to flooding.

The Esopus Creek at Cold Brook, MTRN6, was above flood stage from 11:47 am through 11:57 pm and crested at 18.21 feet at 4 pm. Flood stage is 11 feet and major flood stage is 18 feet.

Flash Flood, Ulster

When
December 1, 1:45 PM EST to 11:00 PM EST
Where
Ulster County, 2.31 mi E of Chichester to 1.74 mi ESE of Chichester
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.098, -74.275

In the Shandaken Hamlet of Chichester, Route 214 and Silver Hollow Road were reported closed due to flash flooding.

Flash Flood, Herkimer

When
December 1, 1:45 PM EST to 4:00 PM EST
Where
Herkimer County, 0.45 mi SSE of Middlefield to 0.89 mi S of Middlefield
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
43.145, -74.975

Flash flooding was reported in the Village of Middleville.

Flash Flood, Herkimer

When
December 1, 1:54 PM EST to 4:00 PM EST
Where
Herkimer County, 0.66 mi S of Little Falls to 0.81 mi E of Jacksonburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.041, -74.868

A mud slide due to heavy rainfall closed Route 5 in Little Falls.

High Wind, Eastern Dutchess

When
December 1, 2:00 PM EST to 3:00 PM EST
Where
Eastern Dutchess forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

State Highway 22 at Sinpatch Road bewteen Amenia and Dover Plains was reported closed due to a downed tree.

High Wind, Northern Washington

When
December 1, 2:50 PM EST to 4:50 PM EST
Where
Northern Washington forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

An open air barn in Fort Ann was reported demolished by strong and gusty winds.

Flash Flood, Greene

When
December 1, 3:00 PM EST to 5:30 PM EST
Where
Greene County, 1.57 mi NW of Cairo to 0.93 mi NW of Cairo
Cause
Heavy Rain
Reported by
State Official
Coordinates
42.314, -74.024

Route 145 between Frank Hitchcock Street and Route 23, Snyder Lane and Lincoln Drive in Cairo were reported closed due to flash flooding. Also, water was reported moving across Route 23.

Flash Flood, Greene

When
December 1, 3:00 PM EST to 7:00 PM EST
Where
Greene County, 0.77 mi ENE of West Coxsackie to 0.54 mi SSE of New Baltimore
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.374, -73.806

Route 61, River Road, in New Baltimore was reported closed due to flash flooding.

Flash Flood, Greene

When
December 1, 3:00 PM EST to 7:00 PM EST
Where
Greene County, 1.39 mi SW of Jefferson Hgts to 1.28 mi SW of Jefferson Hgts
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.218, -73.901

County Route 30, Cauterskill Avenue, in Catskill was reported closed due to flash flooding.

High Wind, Southern Washington

When
December 1, 3:00 PM EST to 5:00 PM EST
Where
Southern Washington forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Numerous roads were reported closed due to downed trees and power lines from strong and gusty winds in Salem, North Hebron, Cossayuna and Argyle.

County Route 49 in Argyle was down to one lane of traffic for a period during the afternoon due to a large tree downed onto a power line. Also, downed power lines resulted in a fire in a wooded area off Pleasant Valley Road in Argyle.

High Wind, Eastern Albany

When
December 1, 3:00 PM EST to 5:00 PM EST
Where
Eastern Albany forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

A tree fell on power lines in the area of Vly Road extension between Route 7 and Denison Road in Colonie. Two trees were reported downed in Voorheesville. Power lines were reported downed in New Salem.

High Wind, Southern Saratoga

When
December 1, 3:00 PM EST to 5:00 PM EST
Where
Southern Saratoga forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Trees and power lines were reported downed by strong and gusty winds in Ballston Spa and Malta.

Northbound traffic on the Northway between Exits 10 and 11 in Malta was impacted when a downed tree tumbled onto the highway.

High Wind, Northern Saratoga

When
December 1, 3:00 PM EST to 5:00 PM EST
Where
Northern Saratoga forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Trees and power lines were reported downed by strong and gusty winds in Stillwater and Northumberland.

High Wind, Southeast Warren

When
December 1, 3:00 PM EST to 5:00 PM EST
Where
Southeast Warren forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

In Glens Falls on Haviland Road, a large pine tree crushed a back porch and punctured the roof of one home, and damaged the screen-in porch of the neighboring home. Also, part of a facade was blown off the Godnick's buildings on Glen Street in downtown.

Flash Flood, Greene

When
December 1, 3:00 PM EST to 7:00 PM EST
Where
Greene County, 1.25 mi WNW of Leeds to 1.34 mi WNW of Leeds
Cause
Heavy Rain
Property damage
$180,000
Reported by
Emergency Manager
Coordinates
42.259, -73.921

A home was severely damaged by water due to flash flooding on County Route 23B in Leeds/Catskill.

High Wind, Western Dutchess

When
December 1, 3:00 PM EST
Where
Western Dutchess forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

A portion of a roof was reported blown off a home located on Roundtree Court near Liberty Street in Beacon due to strong and gusty winds.

Flash Flood, Schenectady

When
December 1, 3:30 PM EST to 6:30 PM EST
Where
Schenectady County, 1.54 mi W of Schenectady to 1.46 mi W of Schenectady
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.804, -73.950

A water rescue from a car was reported on Crane Street in Schenectady due to flash flooding.

Flash Flood, Albany

When
December 1, 4:00 PM EST to 6:00 PM EST
Where
Albany County, 0.46 mi NNE of Cohoes to 0.44 mi N of Cohoes
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.777, -73.698

Route 32, north and southbound, on the Cohoes-Waterford bridge in Cohoes was closed due to flooding.

High Wind, Western Columbia

When
December 1, 4:00 PM EST to 6:00 PM EST
Where
Western Columbia forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Stone Mill Road in Claverack was closed to downed poles which were snapped by strong and gusty winds.

In Hudson, strong and gusty winds downed a 50 to 70 foot-tall tree.

High Wind, Western Rensselaer

When
December 1, 4:00 PM EST to 6:00 PM EST
Where
Western Rensselaer forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

In Troy, a tree toppled onto the roof of a home on Oakwood Avenue, and at another home a large tree downed by strong and gusty winds blocked a driveway. Also, a tree was reported downed on Gurley Avenue.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270972, 270973, 270989, 270961, 268551, 270957, 270958, 270945, 270946, 270947, 268532, 270948, 270951, 270952, 270988, 270974, 270953, 270955, 270956, 270975, 270976, 270977, 270978, 270982, 270985, 270987, 268529, 270954, 270984, 270986.